Journal of Postgraduate Medicine
 Open access journal indexed with Index Medicus & EMBASE  
     Home | Subscribe | Feedback  

CASE SNIPPETS
[Download PDF
 
Year : 2014  |  Volume : 60  |  Issue : 3  |  Page : 341-342  

An unusual complication of stroke thrombolysis

EP Venkatesan, K Ramadoss, R Balakrishnan, B Prakash 
 Department of Neurology, PSG Institute of Medical Sciences and Research, Coimbatore, Tamil Nadu, India

Correspondence Address:
Dr. E P Venkatesan
Department of Neurology, PSG Institute of Medical Sciences and Research, Coimbatore, Tamil Nadu
India




How to cite this article:
Venkatesan E P, Ramadoss K, Balakrishnan R, Prakash B. An unusual complication of stroke thrombolysis.J Postgrad Med 2014;60:341-342


How to cite this URL:
Venkatesan E P, Ramadoss K, Balakrishnan R, Prakash B. An unusual complication of stroke thrombolysis. J Postgrad Med [serial online] 2014 [cited 2020 Jun 4 ];60:341-342
Available from: http://www.jpgmonline.com/text.asp?2014/60/3/341/138829


Full Text

Thrombolysis with intravenous (IV) tissue recombinant tissue plasminogen activator (tPA) is recommended for patients with acute ischemic stroke falling within the window period of 4½ hours. The usual complications of this therapy are hemorrhage and allergic reactions but recently the spectrum of complications seems to be expanding. Here, we report a case of acute myocardial infarction (AMI) following administration of IV tPA.

A 61-year-old smoker and right handed individual, presented to the Emergency Department with sudden onset of left hemiparesis. He was on irregular treatment for hypertension for past 10 years and had no history of ischemic heart disease. On examination, his National Institutes of Health Stroke Scale Score was 14. Computed tomography (CT) scan revealed no hemorrhage. Baseline electrocardiography (ECG) [Figure 1] was normal and vitals stable. Patient was thrombolysed with IV tPA (0.9 mg/kg) at 250 min following the onset of stroke. Patient developed chest pain and dyspnea the next morning 12 h after thrombolysis. His pulse was 150/min regular in rhythm and blood pressure 100/70 mm Hg. ECG showed acute anteroseptal myocardial infarction (MI) [Figure 2]. Troponin - T was elevated to 4.25. Urgent cardiologist's opinion was got. Echocardiogram done showed ejection fraction of 30% with anterior wall hypokinesia. There was no clot or vegetation. Repeated CT did not show any hemorrhage. Owing to his hemodynamic instability inotropes were started, but in spite of our best measures patient succumbed before coronary angiogram could be done.{Figure 1}{Figure 2}

Thromboembolic complications have been observed in 1.5% of patients receiving thrombolysis for AMI, who were believed to have a pre-existing clot. Hence development of acute ischemic stroke after administration of thrombolytic therapy in MI is well-known. [1] Allergic reactions with the use of fibrinolytics have been described, more often with streptokinase than tPA resulting in mast cell activation and coronary vasospasm called Kounis syndrome. [2] Anaphylactoid reaction occurs in <0.002% in tPA. Since our patient had no signs of allergy and he developed AMI 12 h after thrombolysis, it was unlikely to be Kounis syndrome. We couldn't do tryptase level as patient succumbed within few hours, but eosinophil count was normal. Another rare possibility of simultaneous occurrence of two atherosclerotic events could not be ruled out.

Similar to our case recurrent cerebral embolism, embolic MI and lower limb embolism have been reported in the literature following IV thrombolysis for ischemic stroke. [3],[4] We hypothesize that the administration of IV tPA may lead to fragmentation and lyses of intracardiac thrombus with subsequent embolization to coronary arteries leading to MI. In a study by Sen et al., they detected cardiac thrombus in up to 26% of consecutive patients admitted for work-up of transient ischemic attack or ischemic stroke using transesophageal echo. [5] In conclusion, AMI is a very rare complication of stroke thrombolysis and as of now only few cases are reported. It should be kept in mind in patients with pre-existing cardiac thrombus. At present, no guidelines are available to treat such cases and primary coronary angioplasty is probably the best treatment available.

References

1De Keyser J, Gdovinová Z, Uyttenboogaart M, Vroomen PC, Luijckx GJ. Intravenous alteplase for stroke: Beyond the guidelines and in particular clinical situations. Stroke 2007;38:2612-8.
2Kounis NG. Kounis syndrome (allergic angina and allergic myocardial infarction): A natural paradigm? Int J Cardiol 2006;110:7-14.
3Mehdiratta M, Murphy C, Al-Harthi A, Teal PA. Myocardial infarction following t-PA for acute stroke. Can J Neurol Sci 2007;34:417-20.
4Sweta A, Sejal S, Prakash S, Vinay C, Shirish H. Acute myocardial infarction following intravenous tissue plasminogen activator for acute ischemic stroke: An unknown danger. Ann Indian Acad Neurol 2010;13:64-6.
5Sen S, Laowatana S, Lima J, Oppenheimer SM. Risk factors for intracardiac thrombus in patients with recent ischaemic cerebrovascular events. J Neurol Neurosurg Psychiatry 2004;75:1421-5.

 
Thursday, June 4, 2020
 Site Map | Home | Contact Us | Feedback | Copyright  and disclaimer